Kansas, 2012

Hail and Damaging Winds in Kansas, November 10, 2012

November 10, 2012 · NWS DDC · 20 events in 7 counties and zones

An upper jet moving through the southern Rockies helped to create strong surface pressure falls across northeast Colorado. The strength of the surface pressure falls, the resultant gradient and depth of superadiabatic mixed layer produced strong southwest surface winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper jet moving through the southern Rockies helped to create strong surface pressure falls across northeast Colorado. The strength of the surface pressure falls, the resultant gradient and depth of superadiabatic mixed layer produced strong southwest surface winds.

Deep shear became impressive and with a moistening airmass thunderstorms quickly developed and became briefly supercellular before creating a broken line segments into central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 10, 3:38 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 10, 3:38 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CST SAT NOV 10 2012

...UPDATED SYNOPSIS, SHORT TERM, LONG TERM SECTIONS...

.SYNOPSIS...
ISSUED AT 336 PM CST SAT NOV 10 2012

AN INTENSE STORM SYSTEM WAS MATURING OVER THE ROCKIES AND ADJACENT
GREAT PLAINS TODAY. AFTERNOON RAP ANALYSIS SHOWED A 400MB JET STREAK
OF 100+ KNOTS EXTENDING CYCLONICALLY FROM NORTHEASTERN NEW MEXICO
THROUGH CENTRAL ARIZONA INTO CENTRAL CALIFORNIA. THIS SIGNIFICANT
CYCLONICALLY CURVED JET HAS HELPED SPAWN A DEEP SURFACE LOW AROUND
993MB OVER EASTERN COLORADO THIS AFTERNOON. LOWER-MID TROPOSPHERIC
WIND SPEEDS FROM THE SOUTHWEST WERE 50 TO 70 KNOTS, WHICH WAS THE
TOP OF THE MIXED LAYER IN MANY PLACES ACROSS THE HIGH PLAINS.  THIS
LED TO WIDESPREAD SURFACE HIGH WIND EVENT WITH NUMEROUS OBS GUSTING
50 TO EVEN 60 KNOTS AT TIMES. MOST IMPRESSIVELY WAS A RECENT
OBSERVATION AT TUCUMCARI NEW MEXICO OF A 64 KNOT GUST. WIDESPREAD
BLOWING DUST WAS ALSO OCCURRING WITHIN THE HIGH WIND AREA,
EXACERBATED BY THE LONG TERM DROUGHT CONDITIONS. A SHALLOW, NEARLY
STATIONARY SURFACE FRONT THIS MORNING LIFTED BACK NORTH FROM
NORTHWEST KANSAS INTO CENTRAL NEBRASKA AS A WARM FRONT WITH THE
SURFACE LOW STRENGTHENING.  THIS QUASI-STATIONARY FRONT AT 19Z
EXTENDED FROM THE 993MB SURFACE LOW NORTHEAST OF LA JUNTA, COLORADO
TO NEAR GOODLAND, KS TO COLUMBUS, NE. THE SURFACE BAROCLINIC ZONE
WAS VERY IMPRESSIVE WITH A TEMPERATURE OF 17F AT CASPER, WYOMING
NORTH OF THE FRONT IN THE ARCTIC AIRMASS AND 79F AT HAYS, KANSAS.

&&

.SHORT TERM...(THIS EVENING AND OVERNIGHT)
ISSUED AT 336 PM CST SAT NOV 10 2012

THE HIGH WIND EVENT WILL CONTINUE WEST OF THE DRYLINE THROUGH 23Z OR
SO, AT WHICH POINT WINDS WILL SLOWLY SLACKEN OFF WITH DUST SETTLING.
AS FAR AS THE PRECIPITATION CHANCES GO, NO CHANGE IN THE CURRENT
FORECAST IS EXPECTED. DEWPOINT TEMPERATURES HAVE NOT BEEN ANY HIGHER
THAN THE MID 50S, WHICH RESULTED IN CAPE 800-1000 J/KG. DESPITE THE
VERY IMPRESSIVE LOW LEVEL AND DEEP LAYER SHEAR, THE LACK OF
APPRECIABLE INSTABILITY AND LOW LEVEL MOISTURE SHOULD PRECLUDE
WIDESPREAD SEVERE WEATHER. THAT BEING SAID, INTENSE MID LEVEL COLD
ADVECTION WILL BE INCREASING, ALLOWING CAPE PROFILES TO IMPROVE THIS
EVENING. WINDOW FOR SEVERE WEATHER SHOULD BE DURING THE 00-04Z TIME
FRAME, WITH THE LINE OF FORCING AND PACIFIC COLD FRONT MOVING
THROUGH SOUTHWEST KANSAS/WESTERN PORTIONS OF SOUTH CENTRAL KANSAS.
THE CANADIAN COLD FRONT WILL BE MOVING THROUGH DURING THE 09-12Z
TIME FRAME ACROSS SOUTHWEST KANSAS, AT WHICH POINT WE WILL SEE
STRONG COLD AIR ADVECTION WITH -8 TO -11C 850MB TEMPERATURES DRIVING
SOUTH. THERE WILL BE SLIGHT DOWNSLOPE MODIFICATION OF THIS AIRMASS
AS WESTERLY COMPONENT MOMENTUM INCREASES OFF THE ROCKIES OF COLORADO
AND WYOMING. WITH THE ADVECTION OF THE MODIFIED ARCTIC AIRMASS, LOW
STRATUS MAY BE A CONCERN AND WILL BUMP UP THE SKY GRIDS A LITTLE BIT
TO ACCOUNT FOR A LITTLE MORE CLOUD THAN EARLIER THOUGHT WITH THE
INITIAL ONSET OF THE COLD AIR AROUND 09Z OR SO.

.LONG TERM...(SUNDAY THROUGH SATURDAY)
ISSUED AT 336 PM CST SAT NOV 10 2012

COLD AIR WILL INVADE WESTERN KANSAS BEHIND THE FRONT BY EARLY SUNDAY
MORNING. HOWEVER, SOME DOWNSLOPE MODIFICATION ON THE WESTERN EDGE OF THE
COLD AIRMASS WILL ALLOW TEMPERATURES TO RISE INTO THE LOWER TO MID
40S IN MOST LOCATIONS. THE COLDEST NIGHT SO FAR THIS FALL IS EXPECTED
BY SUNDAY NIGHT AS WINDS DECREASE AND CLOUD COVER THINS. LOWS SHOULD
BE IN THE UPPER TEENS TO LOWER 20S BY MONDAY MORNING.

FAIRLY CHILLY AIR WILL PERSIST ON MONDAY AS THE COLD SURFACE HIGH
PRESSURE WILL STILL BE JUST OFF TO THE SOUTHEAST, WITH SEA LEVEL
PRESSURES STILL AROUND 1030MB OVER WESTERN KANSAS. HIGHS SHOULD
ONLY REACH INTO THE UPPER 40S TO LOWER 50S. ANOTHER COLD NIGHT
CAN BE EXPECTED MONDAY NIGHT AS SURFACE HIGH PRESSURE LINGERS TO OUR
EAST. LOWS OUGHT TO BE IN THE 20S.

MAINLY ZONAL MID TO HIGH LEVEL FLOW CAN BE EXPECTED TUESDAY THROUGH
SATURDAY. WEAK LEE TROUGHING WILL DEVELOP IN RESPONSE TO THE
MID-LEVEL DOWNSLOPE FLOW ON TUESDAY AND PERSIST INTO THURSDAY. THIS
WILL LEAD TO SOUTHERLY LOW LEVEL WINDS AND WARMER HIGHS IN THE UPPER
50S AND LOWER 60S. SOME BOUNDARY LAYER DECOUPLING CAN BE EXPECTED
EACH NIGHT GIVEN THE RATHER WEAK PRESSURE GRADIENT. AND GIVEN THE
RELATIVELY DRY AIR AT LOWER LEVELS, TEMPERATURES SHOULD HAVE NO
PROBLEM FALLING INTO THE 30S EACH NIGHT THROUGH FRIDAY. SOME 20S
CANNOT BE RULED OUT IN LOW-LYING AREAS.

A SHORTWAVE TROUGH IS ADVERTISED BY THE VARIOUS MODELS TO APPROACH
THE PLAINS BY LATE FRIDAY INTO SATURDAY. GIVEN THE PROGRESSIVENESS
OF THIS SYSTEM, PRECIPITATION IS NOT LIKELY AS LOW-LEVEL MOISTURE
WILL NOT MAKE IT THIS FAR WEST. HOWEVER, SINCE THE MODELS DO SHOW
SOME MID-LEVEL MOISTURE, ISENTROPIC LIFT AND SMALL AMOUNTS OF QPF,
VERY SMALL CHANCES FOR RAIN WERE MAINTAINED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1156 AM CST SAT NOV 10 2012

HIGH WIND EVENT WAS UNDERWAY AS OF MIDDAY...BUT THE STRONGEST
WINDS WERE STILL WEST OF THE TERMINALS (DDC, GCK, HYS). SUSTAINED
30 TO 35 KNOT WINDS ARE EXPECTED THIS AFTERNOON AT GCK AND DDC
WITH 25 TO 30 KNOT SUSTAINED AT HYS. A FEW GUSTS AT GCK WILL
APPROACH 50 KNOT. BLOWING DUST WAS OCCURRING ACROSS FAR WEST
CENTRAL KANSAS...AND THIS MAY DEVELOP EASTWARD THROUGH THE
AFTERNOON AND AS A RESULT HAVE PUT A TEMPO GROUP IN FOR REDUCED
VISIBILITY TO 3-4 MILES AT GCK AND DDC AS THE VERY STRONG WINDS
DEVELOP EASTWARD. WILL BE LEAVING THUNDER/CONVECTION OUT OF THE
TAFS AS ONCE THE DEVELOPMENT OCCURS, IT SHOULD BE EAST OF A HYS-
DDC LINE EARLY THIS EVENING. THE COLD FRONT WILL PUSH SOUTH LATER
TONIGHT PROVIDING A WIND SHIFT TO THE NORTH-NORTHWEST 15 TO 20
KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  44  21  52 /  10   0   0   0
GCK  28  43  19  52 /  10   0   0   0
EHA  28  44  21  51 /  10  10  10   0
LBL  30  44  20  52 /  10  10  10   0
HYS  30  42  19  51 /  10   0   0   0
P28  40  46  23  52 /  40   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ030-031-045-046-
064>066-077>081-087>090.

HIGH WIND WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR
KSZ043-044-061>063-074>076-084>086.

RED FLAG WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR
KSZ043-044-061>063-074>076-084>086.

&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...UMSCHEID
Hazardous weather outlook, Nov 10, 12:29 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1229 PM CST SAT NOV 10 2012

KSZ030-031-043>046-061>066-074>081-084>090-111400-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1229 PM CST SAT NOV 10 2012 /1129 AM MST SAT NOV 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND EVENT WAS UNDERWAY ACROSS FAR SOUTHWEST AND WEST
CENTRAL KANSAS THIS AFTERNOON. PEAK WIND GUSTS OF 60 TO 65 MPH
WILL BE POSSIBLE BETWEEN HIGHWAY 83 AND THE COLORADO
BORDER...ALONG WITH AREAS OF BLOWING DUST REDUCING VISIBILITY TO
LESS THAN 2 MILES AT TIMES. A RED FLAG WARNING IS IN EFFECT FOR
THE SAME AREAS. ANY OUTDOOR FLAMES WILL LIKELY SPREAD RAPIDLY AND
OUT OF CONTROL IN THESE HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Nov 10, 11:04 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1104 AM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST SYRACUSE                37.98N 101.75W
11/10/2012  M58.00 MPH       HAMILTON           KS   AWOS

            BLOWING DUST WAS REPORTED, REDUCING VISIBILITY TO ONE
            MILE IN SYRACUSE.

&&

UMSCHEID
Local storm report, Nov 10, 11:27 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 AM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST SYRACUSE                37.98N 101.75W
11/10/2012  M63 MPH          HAMILTON           KS   AWOS

            VISIBILITY WAS THREE-QUARTERS OF A MILE IN BLOWING DUST.

&&

UMSCHEID
Local storm report, Nov 10, 2:47 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     NON-TSTM WND GST ULYSSES                 37.58N 101.36W
11/10/2012  M62 MPH          GRANT              KS   AWOS

            BLOWING DUST REDUCING VISIBILITY TO ONE MILE AT THE WIND
            GUST TIME.

&&

UMSCHEID
Local storm report, Nov 10, 2:49 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     NON-TSTM WND GST 5 NNW PIERCEVILLE       37.94N 100.72W
11/10/2012  M58 MPH          FINNEY             KS   ASOS

            MEASURED AT THE GARDEN CITY AIRPORT.

&&

UMSCHEID

The radar

The Dodge City radar (KDDC), 4 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ford

When
November 10, 4:41 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.760, -100.010

Winds were estimated to be gusting to 60 MPH.

Thunderstorm Wind, Pawnee

When
November 10, 5:25 PM CST
Where
Pawnee County, 4.55 mi WNW of Ash Valley
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.320, -99.300

Winds were estimated to be 70 MPH.

Hail, Ford

When
November 10, 5:30 PM CST
Where
Ford County, 2.07 mi S of Bellefont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.840, -99.650

Thunderstorm Wind, Ford

When
November 10, 5:30 PM CST
Where
Ford County, 2.07 mi S of Bellefont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.840, -99.650

Winds were estimated to be 60 MPH.

Hail, Ford

When
November 10, 5:33 PM CST
Where
Ford County, 3.34 mi ENE of Bellefont
Measured
1 in hail
Reported by
Public
Coordinates
37.880, -99.590

Thunderstorm Wind, Edwards

When
November 10, 5:42 PM CST
Where
Edwards County, 0.88 mi NE of Offerle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.890, -99.540

Dime sized hail accompanied the wind.

Hail, Edwards

When
November 10, 5:42 PM CST
Where
Edwards County, 0.88 mi NE of Offerle
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.890, -99.540

Winds were also gusting to 60 MPH as the hail fell.

Hail, Comanche

When
November 10, 5:55 PM CST
Where
Comanche County, 0.88 mi SW of Coldwater
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.260, -99.340

Thunderstorm Wind, Edwards

When
November 10, 5:55 PM CST
Where
Edwards County, 1.29 mi WNW of Ardell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.890, -99.520

Hail smaller than pea size was also reported with the wind.

Thunderstorm Wind, Kiowa

When
November 10, 6:14 PM CST
Where
Kiowa County, 2.97 mi SSW of Wellsford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.580, -99.050

There was also nickel sized hail.

Hail, Kiowa

When
November 10, 6:14 PM CST
Where
Kiowa County, 2.97 mi SSW of Wellsford
Measured
0.88 in hail
Reported by
Public
Coordinates
37.580, -99.050

Winds were estimated to be 60 MPH as the hail fell.

Thunderstorm Wind, Edwards

When
November 10, 6:27 PM CST
Where
Edwards County, 3.5 mi S of Nettleton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.930, -99.320

Winds were estimated to be 65 MPH.

Hail, Ford

When
November 10, 6:32 PM CST
Where
Ford County, 3.56 mi ENE of Bucklin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.570, -99.570

Hail, Ford

When
November 10, 6:36 PM CST
Where
Ford County, 2.97 mi SSE of Bucklin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.510, -99.610

Hail, Clark

When
November 10, 7:00 PM CST
Where
Clark County, 8.62 mi SE of Clark State Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
37.310, -99.650

Thunderstorm Wind, Stafford

When
November 10, 7:00 PM CST
Where
Stafford County, 0.54 mi E of Radium
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.170, -98.890

A dilapidated garage at the Senior Center was knocked down by the wind.

Hail, Clark

When
November 10, 7:15 PM CST
Where
Clark County, 5.31 mi NNE of Clark State Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
37.450, -99.740

Hail, Stafford

When
November 10, 7:32 PM CST
Where
Stafford County, 2.18 mi W of St John Schulz Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.050, -98.820

Hail, Comanche

When
November 10, 7:40 PM CST
Where
Comanche County, 5.59 mi NW of Coldwater
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.320, -99.410

The hail covered the ground.

Hail, Stafford

When
November 10, 7:42 PM CST
Where
Stafford County, 2.28 mi WSW of Hudson
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -98.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422705, 422707, 422689, 422709, 422693, 422710, 422717, 422694, 422712, 422714, 422718, 422715, 422695, 422696, 422697, 422704, 422698, 422699, 422700, 422702.